Format

Send to

Choose Destination
Clin Toxicol (Phila). 2007;45(1):45-50.

Lack of significant toxicity after mirtazapine overdose: a five-year review of cases admitted to a regional toxicology unit.

Author information

1
Scottish Poisons Information Bureau, Royal Infirmary of Edinburgh, Edinburgh, Scotland, United Kingdom. stephen.waring@ed.ac.uk

Abstract

INTRODUCTION:

Mirtazapine is a comparatively new antidepressant that selectively blocks central alpha2-adrenergic autoreceptors and postsynaptic 5-HT2 and 5-HT3 receptors, causing reduced neuronal norepinephrine and serotonin reuptake. The prevalence of mirtazapine prescribing has steadily risen; however, comparatively little information is available regarding the clinical features associated with mirtazapine overdose.

AIMS:

To characterize the toxic features that result from mirtazapine overdose.

METHODS:

We performed a retrospective case analysis of patients admitted to the Toxicology Unit of the Royal Infirmary of Edinburgh between January 2000 and December 2004 after stated mirtazapine overdose. Casenotes were examined for clinical, laboratory, and electrocardiographic safety data.

RESULTS:

There were 117 mirtazapine cases where the median (interquartile range) stated dose ingested was 450 mg (240-785 mg). Conscious level was reduced in 27.2% of patients and there was a higher incidence of tachycardia (30.4%) than predicted from normal reference range values (p < 0.001). There was no evidence of any other significant clinical, laboratory, or electrocardiographic abnormality.

CONCLUSIONS:

Severe toxic features could be attributed to other co-ingested drugs or alcohol. The adverse clinical effects attributable to mirtazapine overdose appeared mild and predictable. Mirtazapine overdose appears to be associated with fewer features of severe toxicity than previously reported for other antidepressants.

PMID:
17357381
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center